Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ther Drug Monit. 2003 Feb;25(1):114-6.

Cesium toxicity: a case of self-treatment by alternate therapy gone awry.

Author information

  • 1Department of Pathology and Laboratory Medicine, University of Calgary, Alberta, Canada. alyon@ucalgary.ca

Abstract

Cesium salts have been used in animal models to induce cardiac arrhythmias for several decades, but the sequelae of human cesium toxicity have seldom been described. The authors describe a case of cesium toxicity manifested by syncope, polymorphic ventricular tachycardia, hypokalemia, and a QT interval prolonged to 650 milliseconds that resolved over 4 days following withdrawal of cesium. The patient had a 2-year history of colon cancer and had self-treated with cesium chloride, 3 g/d, for several weeks, using cesium as a form of alternate therapy for cancer. The authors describe the pathophysiologic correlates and risks of cesium consumption and conclude that cesium toxicity should be considered among the differential diagnoses of prolonged QT interval.

PMID:
12548155
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk